Reactions 1704, p332 - 2 Jun 2018
Various toxicities: case report
A 62-year-old woman developed sedation, dyskinesia of the
right upper extremity, hemiballism and akathisia following
treatment with risperidone [time to reaction onset not stated;
not all outcomes stated].
The woman, who was bed redden for ten months, suddenly
walked up to the nursing station. She had been receiving
treatment with oral risperidone 0.5mg twice a day as needed,
which was prescribed by the previous nursing station to
manage her aggression and agitation. The risperidone
treatment was stopped a day prior to the event. She had a
history of behaviour disturbance, dementia with psychosis,
dysphagia and aphasia. The physical examination showed
dyskinesia of the right upper extremity, hemiballism, and
akathisia. She did not follow commands, was not oriented to
person place or time and was unable to speak, but was alert. It
was considered that the sedation and the non-ambulatory
condition was secondary to the risperidone therapy.
Author comment: "Additional side effects include mild
sedation, EEG abnormalities, orthostatic hypotension, EPS,
tardive dyskinesia". "Risperidone increases in concentration, at
higher doses, in an age-dependent manner, and has a half-life
of 20 to 22 hours; this may partially explain why the patient
experienced sedation, but started walking shortly after
discontinuing the medication."
Lwanga A, et al. "She can walk". Miracles happen when we de-prescribe. Journal
of the American Geriatrics Society 66 (Suppl. 2): S16 abstr. A13, Apr 2018.
Available from: URL: http://doi.org/10.1111/jgs.15376 [abstract] -
Reactions 2 Jun 2018 No. 17040114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved